Funnel Cloud, Beaver
- When
- May 21, 5:51 PM CST
- Where
- Beaver County, 1 mi S of Gray
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
Severe thunderstorms across the eastern Oklahoma panhandle during the evening hours produced large hail and a report of a funnel cloud. No damage or injuries were reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms across the eastern Oklahoma panhandle during the evening hours produced large hail and a report of a funnel cloud. No damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 21, 1:49 PM CST, 4 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 249 PM CDT FRI MAY 21 2004 .DISCUSSION... THE 90 DEGREE TEMPTERATURES REQUIRED TO BREAK THE CAP ARE SLOWLY BEING REACHED ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES. CU DEVELOPS ALONG THE DRYLINE...WHICH HAS ADVANCED INTO THE WESTERN ZONES BY 20Z. RATHER PLENTIFUL MOISTURE EAST OF THE DRYLINE...500MB WIND SPEEDS OF 40-45KT AS SEEN ON THE TUCUMCARI PROFILER... SUBSTANTIAL CAPE VALUES...AND AN APPROACHING SHORTWAVE...SUGGEST THE POTENTIAL FOR SUPERCELL STORMS TO DEVELOP ALONG THE DRYLINE THIS AFTERNOON AND EVENING. GIVEN CAPE VALUES IN THE 3000 J/KG RANGE...AND LARGE DEWPOINT DEPRESSIONS...STRONG UPDRAFTS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS MAY BE EXPECTED THROUGH TONIGHT. MADE LITTLE CHANGE TO THE REST OF THE FORECAST SINCE IT SEEMS ON TRACK. TOMORROW THE TIMING OF THE DRYLINE IS THE PRIMARY CONCERN. IF THE MODELS ARE TOO FAR EAST WITH THE SFC LOW BY EVEN THREE HOURS... THE DRYLINE COULD LINGER IN THE EASTERN ZONES BY TOMORROW EVENING. KEPT POPS IN EASTERNMOST ZONES TO ACCOUNT FOR THIS POSSIBILITY... GRADUALLY PHASING CHANCES OUT THROUGH SUNDAY MORNING AS THE DRYLINE MOVES EAST AND LEAVES THE PANHANDLES DRY. POSSIBILITY FOR STORMS MAY EXIST TUESDAY OR WEDNESDAY OF NEXT WEEK IN THE NORTHEASTERN ZONES WITH A FRONTAL BOUNDARY FORECAST AND STRONG SHEAR...BUT MOISTURE IS GREATLY IN QUESTION...AND CONFIDENCE IN THE LONG RANGE MODELS IS NOT HIGH AT THE MOMENT. DID NOT CHANGE THE PREVIOUS FORECAST BUT THIS BEARS WATCHING AS THE TIME DRAWS NEARER. && .FIRE WEATHER... WITH THE DRYLINE FAR EAST TOMORROW...LOW RH VALUES...WARM TEMPS... AND WINDY CONDITIONS WILL BE SEEN OVER MOST OF THE CWA...PROMPTING A FIRE WEATHER WATCH FOR THE PANHANDLES ON SATURDAY. WE WILL CONTINUE THE WATCH...BUT WILL LEAVE TO LATER SHIFTS TO DETERMINE IF IT IS NECESSARY AFTER WHATEVER RAIN THE FORECAST AREA MAY RECEIVE FROM STORMS THIS AFTERNOON AND TONIGHT. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO 62 90 57 89 / 20 0 0 0 BEAVER 63 94 56 89 / 30 0 0 0 BOISE CITY 57 87 52 84 / 10 0 0 0 BORGER 66 92 57 91 / 30 0 0 0 BOYS RANCH 58 90 55 90 / 20 0 0 0 CANYON 61 90 57 89 / 20 0 0 0 CLARENDON 64 93 58 91 / 30 0 0 0 DALHART 57 87 53 87 / 10 0 0 0 GUYMON 60 92 54 89 / 30 0 0 0 HEREFORD 54 86 56 89 / 10 0 0 0 LIPSCOMB 64 94 58 89 / 30 20 20 0 PAMPA 63 92 58 89 / 30 0 0 0 SHAMROCK 64 94 63 91 / 30 20 20 10 WELLINGTON 66 94 64 91 / 30 20 20 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && KRAMAR
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT FRI MAY 21 2004 OKZ001>003-TXZ001>020-221100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. THE PRIMARY SEVERE WEATHER THREATS ARE LARGE HAIL AND DAMAGING WINDS. THERE WILL BE A HIGH FIRE DANGER THIS AFTERNOON AND EARLY THIS EVENING DUE TO BREEZY TO WINDY CONDITIONS AND LOW RELATIVE HUMIDITIES. ADDITIONALLY...CAUTION IS ADVISED ON AREA LAKES. .DAYS TWO THROUGH SEVEN... A FIRE WEATHER WATCH IS IN EFFECT SATURDAY ACROSS THE WESTERN AND CENTRAL PANHANDLES. RELATIVE HUMIDITIES ARE EXPECTED TO FALL BELOW 15 PERCENT...WHILE WIND SPEEDS WILL INCREASE TO 20 MPH OR GREATER. HIGH TO EXTREME FIRE DANGER CONDITIONS ARE ALSO POSSIBLE SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON OR EVENING. GOEHRING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 501 PM CDT FRI MAY 21 2004 TXZ003-212330- HANSFORD- 501 PM CDT FRI MAY 21 2004 ...STRONG THUNDERSTORM DEVELOPMENT NEAR SPEARMAN AND GRUVER... ...SEVERE THUNDERSTORM WATCH NUMBER 240 IN EFFECT UNTIL 1000 PM... THROUGH 630 PM...SCATTERED THUNDERSTORMS WILL INTENSIFY AND MOVE NORTHEAST AT 25 MPH ACROSS SOUTHERN AND CENTRAL HANSFORD COUNTY. THE STORMS ARE EXPECTED TO PRODUCE GUSTY WINDS UP TO 50 MPH...HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS WITH HOURLY RAINFALL AMOUNTS UP TO ONE INCH...AND DEADLY LIGHTNING. PERSONS NEAR SPEARMAN GRUVER AND RURAL HANSFORD COUNTY SHOULD CONSIDER SEEKING SAFE SHELTER IN A STURDY BUILDING...AND SHOULD REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS. IF THREATENING WEATHER APPROACHES YOU AREA. SLATTERY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 600 PM CDT FRI MAY 21 2004 TXZ008-013-220000- CARSON-HUTCHINSON- 600 PM CDT FRI MAY 21 2004 ...STRONG THUNDERSTORM OVER CARSON AND HUTCHINSON COUNTIES... ...SEVERE THUNDERSTORM WATCH NUMBER 240 IN EFFECT UNTIL 1000 PM... THROUGH 700 PM...SCATTERED THUNDERSTORMS WILL INTENSIFY AND MOVE NORTHEAST AT 20 MPH ACROSS CENTRAL CARSON COUNTY. THE STORMS WILL LIKELY APPROACH THE BORGER AREA AROUND 630 PM. THE STORMS ARE EXPECTED TO PRODUCE GUSTY WINDS UP TO 50 MPH...HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS WITH HOURLY RAINFALL AMOUNTS UP TO ONE INCH...AND DEADLY LIGHTNING. PERSONS NEAR PANHANDLE AND BORGER SHOULD CONSIDER SEEKING SAFE SHELTER IN A STURDY BUILDING...AND SHOULD REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS. SLATTERY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
620 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 2 N WAKA 36.31N 101.05W
05/21/2004 1.00 INCH OCHILTREE TX LAW ENFORCEMENT
0555 PM HAIL FARNSWORTH 36.32N 100.97W
05/21/2004 1.00 INCH OCHILTREE TX TRAINED SPOTTER
0610 PM HAIL 5 N PERRYTON 36.46N 100.80W
05/21/2004 1.75 INCH OCHILTREE TX LAW ENFORCEMENT
0610 PM HAIL 7 N PERRYTON 36.49N 100.80W
05/21/2004 1.00 INCH BEAVER OK AIRPLANE PILOT
&&
TASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
633 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 7 N PERRYTON 36.49N 100.80W
05/21/2004 1.75 INCH BEAVER OK LAW ENFORCEMENT
0630 PM HAIL PERRYTON 36.39N 100.80W
05/21/2004 1.00 INCH OCHILTREE TX LAW ENFORCEMENT
&&
TASThe Dodge City radar (KDDC), 121 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
8 hail, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400952, 5400953, 5400954, 5400955, 5400956, 5400957, 5400958, 5400959, 5400960.